Multiple Sclerosis Community
weight gain and ms
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

weight gain and ms

is weight gain a symptom of ms? and can the drugs you take make you break out?
Related Discussions
10 Comments Post a Comment
Blank
1394601_tn?1328035908
I do know that steroids used to treat MS can cause both weight gain and acne.
Blank
1378566_tn?1286934413
I have LOST 40 lbs since June and started taking my meds... I have not broken out..
Blank
1453990_tn?1329235026
Steroids cause water retention, most of the time I was on IVSM I wanted to throw up and had heartburn.  The pain med can cause weight gain It is a know side effect of the GABA drugs.

DMDs should not cause weight gain

Bob
Blank
987762_tn?1331031553
Antidepressants or psychotic meds can have that affect, a friend of mine has been on resomethingorother for a month. In that month he's put weight on for the first time in his life, he's the tall lanky type and always has been. Sometimes these type of meds can affect the part of the brain that controls appetite, for him he never had any change in appetite due to his mental health condition but since on this med he can't stop feeling hungry and abnormally so. He's also started getting pimples on his back, he didn't has this issue prior to starting the new medication.

I've mentioned in the past, the opposite situation my son had on tofronil, though it didn't affect his appetite so much, he was always a big eater but still he stopped growing (97%ile down to 15%ile) no matter how much he ate. Off the medication and he started growing again for the first time in over 3 years. The issue we now have is that eating the amount he's use to is causing this once under sized child to become over weight in a short space of time.

I do believe strongly in medications affecting weight, and would advice looking up any of the meds your taking to see if there is a recognised side affect. As a sx of MS no!

Cheers.......JJ
Blank
Avatar_f_tn
I have always been on the thin side and lost a ton more when my graves disease was out of control. Since I was out of work and becoming very depressed, the lexapro they first put me on was bloating me like crazy. I asked the doc. to change it to something else that would help me without the extra pounds and I was switched to celexa.

I believe all of these antidepressants are a big factor in weight gain. I suppose I cannot comment if ms is the reason since I am not dx.
Pamela
Blank
Avatar_f_tn
One factor that hasn't been mentioned is MS fatigue. That and pain can cause us to sleep much more and to exercise much less. Net-net, weight gain.

ess
Blank
667078_tn?1316004535
I have lost weight but I exercise as much as I can and watch what I eat. I simply do not want extra weight as I get more disabled. This is easier said than done. Also I drink only water and herbal tea unless it is a Special occasions. I only eat goat cheese, lean meat, live almost gluten free, eat tons of vegetables, some fruit, grains, and stay clear of all the processed food. I adopted this diet since I got MS.

Alex
Blank
1447542_tn?1318030681
Is weight gain a symptom of MS? In my experience I would say no. I have lost a little over 30lbs since being diagnosed. I have, however, experienced acne from steroid use, both IVSM and prednisone. Of course, the steroids can also cause extreme hunger as a side effect, which if not controlled, could cause weight gain.
Blank
1253197_tn?1331212710
I am convinced that the drugs I am on have made me put weight on. I gained over a stone since taking Gabapentin and Amitriptylin and have been exercising and eating healthily but cannot lose weight..but it appears stable. Consultant and GP say this is a known side effect and particulalry difficult for pre menopausal women...bother!

Sarah
Blank
911669_tn?1294102788
At initial onset of severe symptoms, I lost 15 pounds; from 125 to 110.

Now 7 years later, I am still at the same weight.  I am not yet on any DMDs at this time.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Neurology Answerers
987762_tn?1331031553
Blank
supermum_ms
Australia
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
Avatar_f_tn
Blank
essdipity